ACCC sues Voltaren makers GSK and Novartis for misleading marketing

7 December 2017

The Australian Competition and Consumer Commission (ACCC) is suing the makers of Voltaren pain relief products for false and misleading marketing.

The watchdog has launched proceedings in the Federal Court of Australia against GlaxoSmithKline Healthcare Australia (GSK) and Novartis Consumer Health Australasia in relation to the Voltaren Osteo Gel and Voltaren Emulgel.

The ACCC alleges that Novartis and GSK represented that Osteo Gel was specifically formulated for treating osteoarthritis conditions, and was more effective than Emulgel to treat those conditions, when the two products are identically formulated.

The case echoes last year’s Nurofen case whereby Reckitt Benckiser was ordered to pay the highest corporate penalty awarded for misleading conduct in Australia over claims about its Nurofen Specific Pain range. In Decemeber last year the Federal Court upheld an appeal by the ACCC to have an initial penalty of $1.7 million more than tripled to $6 million to deter other companies from misleading the public.

At the heart of that complaint was Reckitt Benckiser’s claims that Nurofen special range relief tablets target specific types of pain when each product contained the same active ingredient, ibuprofen lysine 342mg.

In the current case both products contain the same active ingredient, diclofenac diethylammonium gel 11.6mg/g, which acts in a non-specific manner to reduce local pain and inflammation wherever it is applied.

ACCC chairman Rod Sims says consumers are likely to have been misled into purchasing Osteo Gel thinking that it is different to Emulgel and more effective for treating osteoarthritis conditions, “when this is not the case”.

“In fact, the product has an identical formulation to Emulgel, and both products are equally effective in treating not only osteoarthritis, but also a range of other pain conditions,” Simms says.

Price sampling conducted by the ACCC at supermarkets and pharmacies found that Osteo Gel is often sold at a significant price premium to Emulgel.

For example, Osteo Gel 150g was found in-store at up to $7.50 (or 33%) more than Emulgel 150g. The recommended retail price of Osteo Gel 150g was $28.99 compared with $25.99 for Emulgel 150g.

“We allege GSK and Novartis engaged in a deliberate commercial strategy to differentiate the products in a way that was likely to mislead consumers,” Sims said.

“The alleged conduct is particularly concerning, given the significant penalties handed down by the court against the makers of Nurofen for what we consider to be similar conduct.”

The ACCC is seeking declarations, injunctions, pecuniary penalties, a publication order, the imposition of a compliance program and costs.

In June this year GSK revealed it was axing 130 'non-core' brands and overhauling its prescription drugs business to focus on products that deliver stronger returns.

It is also stepping up a cost reduction program that has already bitten into media and marketing budgets across the consumer healthcare portfolio.

The British-founded pharmaceutical company, which appointed its first female CEO in March this year, aims to reduce annual costs by £1billion by 2020, which it says will go towards overhauling pharmaceuticals, funding new product launches, R&D investments and reserves to mitigate pricing pressure on margins.

Have something to say on this? Share your views in the comments section below. Or if you have a news story or tip-off, drop us a line at adnews@yaffa.com.au

Sign up to the AdNews newsletter, like us on Facebook or follow us on Twitter for breaking stories and campaigns throughout the day.

comments powered by Disqus